Vancomycin flushing syndrome (VFS) is a reaction to the antibiotic drug vancomycin. Common symptoms consist of a rash that itches during or after the infusion of vancomycin.
VFS is the most common adverse reaction to the drug vancomycin (Vancocin).
Once referred to as “red man syndrome (RMS),” this term has been replaced and is now recognized as “vancomycin flushing syndrome.” The term “red man” has derogatory, racist ties to the Native American community.
Over the last few years, the transition from red man syndrome to vancomycin flushing syndrome has been made.
This change has been endorsed by the Pediatric Infectious Diseases Society, among others, and the condition is now listed as vancomycin flushing syndrome in
Vancomycin is an antibiotic. It’s often used to treat serious bacterial infections, including those caused by methicillin-resistant Staphylococcus aureus, commonly referred to as MRSA.
The drug prevents bacteria from forming cell walls, which causes the bacteria to die. This blocks further growth and stops the spread of the infection.
Vancomycin can also be given in situations when a person has allergies to other types of antibiotics, such as penicillin.
The main symptom of
- upper body
For that reason, it was previously named “red man syndrome.” It usually occurs during or after an intravenous (IV) infusion of vancomycin. In many cases, the faster the medication is given, the more likely the rash is to appear.
The rash usually appears within 4 to 10 minutes of starting vancomycin treatment. Delayed reactions have also been seen in people who’ve been receiving vancomycin infusions for several days.
In many cases, a reaction following vancomycin infusion is so mild that it may go unnoticed. Discomfort and sensations of burning and itching are also frequently observed. Other less common but more serious symptoms include:
- hypotension (low blood pressure)
- shortness of breath
- chest pain
- pale skin
- pinpoint red spots on the skin
Doctors initially believed that VFS was caused by impurities in preparations of vancomycin. During this time, the syndrome was often called by the nickname “Mississippi mud.”
However, VFS has continued to occur despite significant improvements in the purity of vancomycin preparations.
It’s now known that VFS is caused by the overstimulation of specific immune cells in the body in response to vancomycin. These cells, called mast cells, are associated with allergic reactions.
When overstimulated, the mast cells produce large amounts of a compound called histamine. Histamine leads to the symptoms of VFS.
Other types of antibiotics can also cause VFS in rare cases. Antibiotics that may lead to VFS include:
- ciprofloxacin (Cipro)
- cefepime (Maxipime)
- rifampin (Rimactane, Rifadin)
The main risk factor for developing VFS is receiving a vancomycin infusion too quickly. To reduce the risk of developing VFS, vancomycin should be administered slowly over the course of
VFS has been found to occur
If you have previously developed VFS in response to vancomycin, it’s
The symptoms of VFS can worsen when you are being treated with other drugs, such as:
- other types of antibiotics, such as ciprofloxacin or rifampin
- certain pain relievers
- certain muscle relaxers
This is because these drugs can overstimulate the same immune cells as vancomycin, leading to the possibility of a stronger reaction.
Longer vancomycin infusion time lessens the risk of developing VFS. If multiple vancomycin treatments are needed, more frequent infusions at a lower dose should be given.
There are varying reports on the incidence, or likelihood, of VFS. It’s been found to occur in anywhere from
The rash associated with VFS typically appears during or shortly after vancomycin infusion. Once symptoms develop, they typically last
If you experience VFS, your doctor will stop vancomycin treatment immediately. They will give you an oral dose of an antihistamine to help manage your symptoms.
In more severe cases, such as those involving low blood pressure, you may need IV fluids, corticosteroids, or both.
Your doctor will wait for your symptoms to improve before resuming your vancomycin treatment. They’ll administer the rest of your dose at a slower rate to reduce your risk of another reaction.
VFS most often occurs when vancomycin is infused too quickly, but it can occur when the drug is given through other routes as well.
The most common symptom is an intense red rash that develops on the upper body, along with an itching or burning sensation.
The symptoms of VFS are often not serious, but they can be uncomfortable. Symptoms generally last a short time and can be managed with antihistamines.
If you have developed VFS before, you’re more likely to develop it again. Tell your doctor before receiving a vancomycin infusion if you’ve had this reaction in the past.